Ketamine has valid medical uses, but it can be abused and someone might accidentally overdose on ketamine.
Here is what you need to know if someone around you od’s on ketamine.
Can You Overdose on Ketamine?
Yes, you can overdose on ketamine and it is a very dangerous medical situation that must be taken very seriously.
Young people may worry about the repercussions of getting caught with drugs and might be reluctant to contact the authorities. Whilst you may deal with some consequences later, doing nothing would be the worst decision.
What To Do in an Emergency?
If you suspect someone close to you is overdosing on ketamine, call 911 immediately.
Please call 911 right away to get help and advise for a person who is overdosing.
What Are the Treatment Options for a Ketamine Overdose?
Immediate treatment for a ketamine overdose will include emergency medical care, supervision and supportive care.
If you (or someone close to you) are hospitalized for a ketamine overdose, you will be evaluated to see if you have a substance use disorder once you have recovered from the overdose.
Is a Ketamine Overdose Dangerous?
Yes, a single ketamine overdose event can be fatal and lead to the death of the person involved.
The risk of death from an overdose of only ketamine is low.
Most ketamine-related overdoses are due to mixing ketamine with other drugs, such as alcohol, GHB, and MDMA.
How Much Ketamine Does It Take To Overdose?
The World Health Organization published research that suggests ketamine is fatal when injected at doses above 11 mg/kg for a person who is about 132 pounds.
Toxicology reports from individuals who died after using ketamine for recreational purposes found that doses between 0.1 and 7 mgl/l were present in the bloodstream when they died, according to the Emerging Health Threats Journal.
What Are the Signs and Symptoms of a Ketamine Overdose?
Signs of a ketamine overdose include:
- Severe confusion
- Chest pain
- Irregular heart rate
- Violence or terrors possibly related to hallucinations
- Extreme sedation
- Loss of consciousness or coma
- Raised blood pressure
Other Ketamine Side Effect Complications
Adverse, or unwanted, side effects of using ketamine can include:
- Impaired motor function
- High blood pressure
- Respiratory problems
Individuals are at a higher risk of injuring themselves, or others, while experiencing a high from ketamine.
There is a danger that if an individual starts to vomit, they could choke on their vomit.
Paralysis is a side effect of consuming ketamine.
Other accidents and injuries can occur because of the dissociative effects associated with taking ketamine.
What Increases The Risk of a Ketamine Overdose?
Factors that can influence how ketamine will affect someone include:
- Their size and weight
- Their overall health
- Whether their system is used to the consumption of the substance
- Whether they take other drugs while also taking ketamine
- How much of the substance they consume
- How potent the drug is, as it can vary from batch to batch
The way ketamine is ingested can also increase the odds of an overdose.
Ketamine is commonly taken through intramuscular or intravenous injections, snorting (insufflation), consumption by mouth, or smoking it.
Snorting a copious amount of ketamine can send the substance into the bloodstream faster and raise the risk of an overdose.
People with existing cardiac conditions or hypertension are at greater risk when consuming too much ketamine.
This is because ketamine increases cardiac output, raises blood pressure, and can cause your heart to race.
Why Does a Ketamine Overdose Occur?
When overdoses on ketamine do occur, it’s typically when ketamine levels are too high in the bloodstream.
Toxic buildup can occur because of the body’s inability to break down the ketamine due to an individual’s body mass, age, underlying medical or mental health conditions, and other genetic factors that could play a role.
Ketamine toxicity is when the body cannot safely break down the toxins, it will then start to shut down.
This could lead to a dangerous reaction, and it could even be fatal if there isn’t immediate medical intervention.
We aren’t entirely sure what could lead to a toxic buildup or overdose of ketamine.
Factors, as we mentioned before, vary from person to person.
How to Tell Someone Is on Ketamine?
The symptoms of someone using ketamine include:
- Slurred speech
- Reduced reflexes
- Feeling detached or outside of their body
- Hallucinations that can last from 30 to 60 minutes
- Repetitive and uncontrolled eye movements, otherwise known as nystagmus
Why Would Someone Take Ketamine?
You may be familiar with ketamine for its medical purposes.
First responders may administer it when dealing with an agitated patient who is a danger to themselves and others.
The substance has also been used in veterinary practices to prepare animals for surgery and several other procedures.
While there are legitimate reasons to take ketamine, the substance has also been used for recreational purposes.
Ketamine is a party drug often taken by teens and young adults at raves, nightclubs, and other party atmospheres.
Young people who take this drug for its euphoric effect may believe the substance is harmless. They might not understand that ketamine comes with significant risks and can be dangerous.
To be frank, they might not know the substance is dangerous and simply take it in the moment.
They might also be chasing the feeling it gives them and not caring about the potential hazards of the substance. We are not here to judge. We understand that substance use, or even having a substance use disorder, can be complicated.
The effects can vary, but ketamine can distort your perception and cause a feeling of detachment from yourself and your environment. Ketamine can change how you view the sights and sounds around you. It can also potentially affect your other senses.
How does ketamine do this? The substance can affect the receptors within your brain. The effects can be similar to those of LSD.
However, it is possible to overdose on ketamine, which can cause serious long-term health issues and even death.
How to Help Someone With a Ketamine Use Disorder?
An overdose can be a wake-up call and a clear sign to those in your life that you might need help.
Those struggling with a substance use disorder can benefit from comprehensive addiction treatment services.
Through our comprehensive substance use treatment programs, we’ve helped countless individuals stop using ketamine and other substances and manage to get on the path to a balanced life through recovery.
At Zinnia Healing, we will be here to provide holistic care for our patients.
If you or a loved one has developed a dependence on ketamine or other substances, we are committed to helping you achieve a happy, healthy, and sober lifestyle.
To take the first steps on your journey to a better life, call us at (855) 430-9439 to schedule an initial consultation.
Our staff is available 24/7, day or night, to aid you and answer all your questions.